What is the initial treatment of local anesthetic toxicity?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

In the patient with suspected local anesthetic toxicity, the initial step is stabilization of potential threats to life. If the signs and symptoms develop during administration of the local anesthetic, stop the injection immediately and prepare to treat the reaction. Ensure adequate oxygenation, whether by face mask or by intubation.

Attention to impending respiratory arrest, significant hypotension, dysrhythmias, and seizures takes precedence. Once other possible etiologies of the patient's new symptoms have been excluded, management of the specific symptoms can begin.

Benzodiazepines are the drugs of choice for seizure control. Propofol can be used to control seizures but has the risk of potentiating cardiovascular toxicity; avoid large doses, especially in hemodynamically unstable patients. [2] Refractory seizures may treated with barbiturates or may require neuromuscular blockade (eg, with succinylcholine).

In severe reactions, monitor the cardiovascular system and support the patient with intravenous fluids and vasopressors as required. Small bolus doses of epinephrine (≤1 mcg/kg) are preferred. Avoid  vasopressin, calcium channel blockers, beta-blockers, or other local anesthetics. [2]

Hypoxemia and metabolic acidosis may potentiate the cardiovascular toxicity of lidocaine and other local anesthetics. Early control of seizures and aggressive airway management to treat hypoxemia and acidosis may prevent cardiac arrest. Use of sodium bicarbonate may be considered to treat severe acidosis.

Cardiac arrest due to local anesthetic toxicity is a rare but well recognized complication that may occur in cases of large overdose, especially those involving inadvertent intravascular injection. These patients have a favorable prognosis if circulation can be restored before hypoxemic injury occurs. Aggressive resuscitation is therefore indicated in most cases. Cardiopulmonary bypass and veno-arterial extracorporeal membrane oxygenation (VA-ECMO) have been used effectively to treat cardiac arrest due to local anesthetic toxicity. [7]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!